Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 17, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 30, 2018, 5:10 PM CDT for Pecos County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2018, 5:10 PM CDT (22:10 UTC)
- Expired
- Apr 30, 2018, 6:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 125 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 5:21 PM CDT | HAIL 1 | Fort Stockton, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 3:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -458 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
779
WUUS54 KMAF 302210
SVRMAF
TXC371-302315-
/O.NEW.KMAF.SV.W.0017.180430T2210Z-180430T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
510 PM CDT MON APR 30 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
North central Pecos County in southwestern Texas...
* Until 615 PM CDT
* At 510 PM CDT, a severe thunderstorm was located over Fort
Stockton, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Imperial.
This includes Interstate 10 between mile markers 254 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3076 10290 3083 10302 3128 10273 3109 10242
TIME...MOT...LOC 2210Z 218DEG 24KT 3090 10287
HAIL...1.00IN
WIND...60MPH
$$
103 follow-up statements
517
WWUS54 KMAF 302228
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
528 PM CDT MON APR 30 2018
TXC371-302315-
/O.CON.KMAF.SV.W.0017.000000T0000Z-180430T2315Z/
Pecos TX-
528 PM CDT MON APR 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTH CENTRAL PECOS COUNTY...
At 527 PM CDT, a severe thunderstorm was located over Fort Stockton,
moving northeast at 25 mph. Numerous reports of pea to quarter size
hail have been reported in Fort Stockton.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Imperial.
This includes Interstate 10 between mile markers 257 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3082 10281 3091 10297 3128 10273 3109 10242
TIME...MOT...LOC 2227Z 218DEG 20KT 3090 10285
HAIL...1.00IN
WIND...60MPH
$$
10435 WWUS54 KMAF 302251 SVSMAF Severe Weather Statement National Weather Service Midland/Odessa TX 551 PM CDT MON APR 30 2018 TXC371-302315- /O.CON.KMAF.SV.W.0017.000000T0000Z-180430T2315Z/ Pecos TX- 551 PM CDT MON APR 30 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTH CENTRAL PECOS COUNTY... At 550 PM CDT, a severe thunderstorm was located 7 miles east of Fort Stockton, moving northeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Fort Stockton, Fort Stockton-Pecos County Airport and Imperial. This includes Interstate 10 between mile markers 257 and 270. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3082 10281 3091 10297 3128 10273 3109 10242 TIME...MOT...LOC 2250Z 227DEG 18KT 3090 10275 HAIL...1.00IN WIND...<50MPH $$ 10
374
WWUS54 KMAF 302308
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
608 PM CDT MON APR 30 2018
TXC371-302318-
/O.EXP.KMAF.SV.W.0017.000000T0000Z-180430T2315Z/
Pecos TX-
608 PM CDT MON APR 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PECOS COUNTY
WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Texas.
LAT...LON 3082 10281 3091 10297 3128 10273 3109 10242
TIME...MOT...LOC 2308Z 235DEG 12KT 3092 10269
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:42 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Apr 30, 2:42 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
242 PM CDT Mon Apr 30 2018
.DISCUSSION...
Current satellite is showing cumulus forming in the Davis
Mountains and also along a weak dryline in the western Permian
Basin near Odessa. There is poor model consistency regarding
amount and placement of any convection today, but it appears
there will be enough heating and convergence along the dryline to
get it active in the next couple of hours and combined with
moderate CAPE and shear may create at least a few severe storms.
If storms do not form today it will be due to the presence of a
cap that afternoon heating could not overcome. There will only be
a brief window of a few hours for any severe storms as the
boundary layer stabilizes after sunset.
The dryline pushes east tomorrow severely limiting rain chances
until Wednesday night. Dry air in place across the area will help
high temps reach the 90s across all but SE NM and the higher
elevations from the Guadalupe to the Davis Mountains. We will even
see some triple digits along the Rio Grande Tue/Wed. Wednesday
night a deepening upper low will favorably position the jet to
provide the needed lift for storms to develop in the Permian Basin
and lower Trans Pecos. The low brings cooler temps Thursday and a
cold front Thursday night continues the cooler weather to end the
week. High pressure behind the front will move east, opening up
the southeastern CWA to gulf moisture and increasing PoPs.
Hennig
&&
.FIRE WEATHER...
Currently have critical fire weather condition across Southeast New
Mexico, Guadalupe Mountains and portions of the Upper Trans Pecos.
Gusty southwest winds, above normal high temperatures and minimum
relative humidity 10-20 percent will persist through this evening. A
Red Flag Warning remains in effect for these areas through late
afternoon/early evening. Given cured fuels, lightning from area
thunderstorms this afternoon could also result in new fire starts
through this evening. Fire weather concerns will expand east and
south Tuesday to include much of West Texas as the dryline mixes
farther east with increased west winds with much drier air expected.
The Fire Weather Watch in effect for Tuesday will likely be upgraded
to a Red Flag Warning this evening. Dry air pushes east again
Wednesday with critical fire weather expected. A Fire Weather Watch
and eventual Red Flag Warning may be needed for Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 66 92 67 94 / 30 0 20 10
Carlsbad 55 89 55 88 / 10 0 0 0
Dryden 64 94 66 96 / 20 0 10 20
Fort Stockton 59 93 62 93 / 30 0 10 10
Guadalupe Pass 53 82 56 80 / 0 0 0 0
Hobbs 56 87 56 86 / 30 0 10 10
Marfa 47 86 50 86 / 10 0 0 0
Midland Intl Airport 64 92 66 93 / 40 0 10 10
Odessa 63 92 65 92 / 40 0 10 10
Wink 57 94 58 93 / 30 0 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Tuesday morning through Tuesday evening
for Guadalupe Mountains-Southeast Plains.
Red Flag Warning until 7 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
TX...Fire Weather Watch from Tuesday morning through Tuesday evening
for Andrews-Crane-Davis/Apache Mountains Area-Dawson-Ector-
Gaines-Guadalupe Mountains-Loving-Marfa Plateau-Martin-
Pecos-Presidio Valley-Reeves County and Upper Trans Pecos-
Van Horn and Highway 54 Corridor-Ward-Winkler.
Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
Guadalupe Mountains-Reeves County and Upper Trans Pecos-Van
Horn and Highway 54 Corridor.
&&
27/10Hazardous weather outlook, Apr 30, 2:09 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 209 PM CDT Mon Apr 30 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 209 PM CDT Mon Apr 30 2018 /109 PM MDT Mon Apr 30 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Critical fire weather conditions will continue this afternoon and evening across Southeast New Mexico, the Guadalupe Mountains, Van Horn and the Highway 54 Corridor, and the Upper Trans Pecos. A Red Flag Warning is in effect. Thunderstorms will be possible, mainly over the Western Low Rolling Plains, Permian Basin, Stockton Plateau, and lower Trans Pecos. Some storms may be strong to severe, with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Critical fire weather conditions are anticipated through Thursday across Southeast New Mexico and much of West Texas. A Fire Weather Watch is in effect Tuesday for Southeast New Mexico and most of West Texas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Apr 30, 4:47 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 447 PM CDT MON APR 30 2018 TXZ075-302215- Pecos TX- 447 PM CDT MON APR 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 515 PM CDT... At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles southwest of Fort Stockton, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Stockton and Fort Stockton-Pecos County Airport. This includes Interstate 10 between mile markers 251 and 258. A severe thunderstorm watch remains in effect until 1100 PM CDT for southwestern Texas. LAT...LON 3068 10303 3075 10311 3097 10299 3079 10273 TIME...MOT...LOC 2147Z 219DEG 16KT 3074 10304 10
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:14 PM CDT | Special Weather Statement | MAF | Ward | 46 min |
| Apr 29, 7:24 PM CDT | Special Weather Statement | MAF | 51 min | |
| Apr 29, 7:39 PM CDT | Special Weather Statement | MAF | Brewster | 51 min |
| Apr 29, 7:43 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 47 min |
| Apr 29, 8:00 PM CDT | Special Weather Statement | MAF | Ward | 30 min |
| Apr 29, 8:47 PM CDT | Special Weather Statement | MAF | Cochran | 28 min |
| Apr 30, 4:51 AM CDT | Fire Weather Watch | MAF | Andrews, Crane, Dawson, Ector, Gaines, Loving and 4 more | 16 hr |
| Apr 30, 4:47 PM CDT | Special Weather Statement | MAF | Pecos | 28 min |
| Apr 30, 6:17 PM CDT | Special Weather Statement | MAF | Pecos | 28 min |
| Apr 30, 6:45 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.